What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 12:11 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 12, 12:11 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
111 PM CDT Thu Aug 12 2021
.Discussion...
Issued at 349 AM CDT THU AUG 12 2021
Message of the Day
- An Excessive Heat Warning remains in effect until this evening
for the KC Metro for multiple days of heat indices around
105-110 degrees and low temperatures this morning around 80
degrees. The Heat Advisory remains in effect until this evening
for the rest of the forecast area for heat indices between
100-107 degrees and low temperatures this morning in the mid to
upper 70s.
- There is a slight chance for an additional isolated or two to
develop along the MO/IA border for the next few hours. Any storm
that may develop should behave, but can't rule a strong wind
gusts.
- Strong to severe storms are expected late this afternoon into
the overnight hours for the majority of the area. Winds up to
60 mph is the main concern, but hail up to quarter-sized and
heavy downpours leading to localized flash flooding are possible
as well.
Discussion
Some convection developed early this morning just north of the
MO/IA border. The LLJ is nosing into this area where there is also
a surface frontal boundary stretched from west to east. Support
aloft is lacking, so coverage has been isolated and those storms
have already dissipated. An isolated storm or two is possible for
the next few hours along the MO/IA border, but chances continue to
decrease as we approach sunrise, which is when the LLJ will
weaken substantially.
As we move through the day, the frontal boundary will retreat north
as a warm front. This keeps us in the warm sector with temperatures
and heat indices remaining at dangerous levels. Temperatures this
morning are in the upper 70s to low 80s and are only expected to
drop another few degrees by sunrise. Overall this afternoon, it
will be a hair cooler today than yesterday, but still dangerous,
especially since this is day four of the heat and humidity. Those
north of HWY 36 will see temperatures in the low to mid 90s with
heat indices between 100-105. South of HWY 36, we will see mid
90s with heat indices between 105-110. The highest temperatures
and heat indices will be in the KC Metro, so the Excessive Heat
Warning remains in effect there until this evening. The Heat
Advisory also remains in effect for the rest of the forecast area
until this evening. The boundary will finally move through the
area tonight as a cold front, bringing us relief for Friday and
the weekend. High temperatures are forecast to be in the 80s, with
low temperatures in the 60s.
The cold front is expected to enter our area around 1 PM this
afternoon and will be the focus for thunderstorm development today.
There is a chance for isolated convection to develop between 1 and 4
PM over areas from St. Joseph to Kirksville, but best chances for
storm development will come closer to 5-7 PM, when there won't be
much of a cap and the LLJ starts to strengthen. Storms will become
widely scattered overnight as a shortwave trough moves through
the region. Once again, we won't be lacking in instability with
4000-5000 J/kg of CAPE in the region. The deep layer shear looks
limited, but still 25 kts is enough to support some strong to
severe storms. Better chances for hail will be when storms first
develop, but the main concern will quickly transition to strong to
severe wind gusts. PWATs are also very high (~2 inches), so
moderate to heavy rainfall leading to some localized flash
flooding concerns is possible as well. The best chance for strong
to severe storms will be late this afternoon through the early
overnight hours. Localized flash flooding concerns will grow the
more rain areas get. The cold front and storms will generally move
south overnight with those in our southern counties more likely
seeing storms late Thursday/early Friday. Storms will continue
into the daylight hours, mainly for those south of the Missouri
River.
Storms will gradually exit the area throughout the day Friday with
the front. However, some small storm chances will linger through the
weekend because it looks like the front won't get too far,
stalling out to our south-southwest near the OK/AR border. Still,
it looks like the drier air advecting in from the east will limit
rain chances.
No major pattern change is anticipated right now for the beginning
of next week, so temps in the 80s with dry conditions are forecast.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 112 AM CDT THU AUG 12 2021
Showers and thunderstorms are ongoing along a corridor from
northeast Missouri to northeastern Kansas. This activity should
only impact STJ through the next several hours. However, as the
front progresses southward this evening, convection should shift
southward with it. Thunderstorms should impact all terminals
between roughly 2z and 8z tonight before finally moving off to the
south. Brief periods of strong wind gusts, moderate to heavy
rain, and reduced visibilities will all be possible during this
time. Otherwise, VFR conditions are expected to prevail with winds
shifting to east northeasterly by late tonight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-102.
Excessive Heat Warning until 8 PM CDT this evening for
KSZ103>105.
MO...Heat Advisory until 8 PM CDT this evening for MOZ001>008-011>017-
020>025-030>033-038>040-043>046-053-054.
Excessive Heat Warning until 8 PM CDT this evening for MOZ028-
029-037.
&&
Discussion...Atkins
Aviation...BMWHazardous weather outlook, Aug 12, 4:19 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Thu Aug 12 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
519 AM CDT Thu Aug 12 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
A few showers and storms are possible early this morning. The
Excessive Heat Warning for area surrounding the KC Metro and the
Heat Advisory for everywhere else is in effect until 8pm tonight
due to morning temps in the upper 70s, lower 80s and ongoing heat
with indices around 105-110 degree F. Another chance for storms is
tonight after 4-5pm. Strong, damaging wind and frequent lightning
are the main concern with these developing storms.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A cool-down is expected by Friday with max temps in the 80s and heat
indices following closely behind.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 12, 7:37 AM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 AM CDT Thu Aug 12 2021
MOZ008-121345-
Schuyler MO-
837 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern
Schuyler County through 845 AM CDT...
At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 10 miles west of Memphis, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Downing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9243 4048 9247 4051 9235 4035 9235
TIME...MOT...LOC 1337Z 258DEG 21KT 4041 9235
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
PPSpecial weather statement, Aug 12, 7:38 AM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
838 AM CDT Thu Aug 12 2021
MOZ008-121415-
Schuyler MO-
838 AM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southeastern
Schuyler County through 915 AM CDT...
At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Downing, or 11 miles west of Memphis, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Downing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9240 4034 9245 4047 9248 4049 9235
4035 9235
TIME...MOT...LOC 1337Z 265DEG 17KT 4041 9237
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BMWSpecial weather statement, Aug 12, 12:42 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
142 PM CDT Thu Aug 12 2021
MOZ005-006-013>016-023-024-121930-
Grundy MO-Mercer MO-Daviess MO-De Kalb MO-Livingston MO-Linn MO-
Harrison MO-Sullivan MO-
142 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of Daviess,
northwestern Linn, Grundy, southern Mercer, western Sullivan,
southern Harrison, northeastern DeKalb and northwestern Livingston
Counties through 230 PM CDT...
At 142 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gilman City, or 10 miles north of Gallatin, moving
east at 60 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trenton, Bethany, Milan, Gallatin, Jamesport, Gilman City,
Pattonsburg, New Hampton, Browning, Spickard, Galt, Winston, Chula,
Altamont, Laredo, Purdin, Coffey, Jameson, Humphreys and Pollock.
This includes Interstate 35 in Missouri between mile markers 60 and
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3997 9305 3982 9423 4003 9423 4008 9421
4030 9422 4039 9308
TIME...MOT...LOC 1842Z 263DEG 52KT 4006 9397
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HBSpecial weather statement, Aug 12, 12:45 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
145 PM CDT Thu Aug 12 2021
MOZ007-008-121915-
Schuyler MO-Putnam MO-
145 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of eastern Putnam and
Schuyler Counties through 215 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Memphis, moving east at 120 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lancaster, Queen City, Greentop, Downing, Glenwood, Worthington and
Livonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9235 4034 9264 4039 9285 4059 9284
4060 9235
TIME...MOT...LOC 1844Z 274DEG 103KT 4047 9217
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
HBSpecial weather statement, Aug 12, 1:16 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
216 PM CDT Thu Aug 12 2021
MOZ013-014-022>024-121945-
Daviess MO-De Kalb MO-Livingston MO-Linn MO-Caldwell MO-
216 PM CDT Thu Aug 12 2021
...Strong thunderstorms will impact portions of southern Daviess,
Linn, Caldwell, southeastern DeKalb and Livingston Counties through
245 PM CDT...
At 216 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Galt to near Cameron. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cameron, Chillicothe, Brookfield, Marceline, Hamilton, Braymer, Polo,
Meadville, Breckenridge, Kingston, Laclede, Linneus, Wheeling, Utica,
Cowgill, Kidder, Chula, Purdin, Ludlow and Mooresville.
This includes Interstate 35 in Missouri between mile markers 54 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3970 9309 3970 9326 3967 9329 3961 9367
3961 9375 3959 9376 3952 9417 3953 9419
3974 9421 3975 9423 3983 9424 3998 9305
3973 9292
TIME...MOT...LOC 1916Z 278DEG 24KT 4002 9340 3976 9419
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PPNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983475, 983465, 983485, 983489, 983491, 983466, 983467, 983486, 983492, 983468, 983482, 983484, 983469, 983470, 983471, 983472, 983473, 983483, 983488, 983487, 983474.